Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 8, 2012, 8:04 PM MDT for Lewis and Clark County, Teton County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 8:04 PM MDT (02:04 UTC)
- Expired
- Aug 8, 2012, 9:00 PM MDT
- In force
- 56 min
- Issued by
- NWS Great Falls, MT
Counties Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 73 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4371 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
095
WWUS85 KTFX 090204
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT WED AUG 8 2012
MTZ009-012-014-046-048-049-090300-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN PONDERA
MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
804 PM MDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...
SOUTHEASTERN PONDERA...CENTRAL TETON AND WESTERN CASCADE COUNTIES
UNTIL 900 PM MDT...
AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF CONRAD TO 8 MILES NORTHEAST OF LINCOLN...AND MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 50 MPH AND ISOLATED LIGHTNING STRIKES ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CONRAD...
BRADY...
FAIRFIELD...
SIMMS...
DUTTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4820 11242 4821 11149 4704 11204 4697 11281
4707 11282
TIME...MOT...LOC 0203Z 258DEG 21KT 4805 11209 4705 11255
$$
NLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:45 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 8, 5:45 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT WED AUG 8 2012 UPDATED AVIATION SECTION .DISCUSSION... TONIGHT THROUGH FRIDAY...A STRONG UPPER RIDGE OVER CENTRAL MONTANA WILL MOVE EAST THIS EVENING WITH SOUTHWEST FLOW THE REMAINDER OF THE PERIOD. EMBEDDED IN THIS FLOW WILL BE A SERIES OF WEATHER DISTURBANCES WHICH COMBINED WITH AN UNSTABLE AIRMASS WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS. FOR TONIGHT A WEAK COLD FRONT WILL GRADUALLY MOVE EAST THROUGH THE AREA AND AIDE IN THE DEVELOPMENT OF THE PRECIPITATION. IN THE WAKE OF THE COLD FRONT TEMPERATURES THURSDAY WILL BE ABOUT 5 TO 10 DEGREES COOLER IN THE NORTH AND 0 TO 5 DEGREES COOLER IN THE SOUTH. BLANK FRIDAY NIGHT THROUGH WEDNESDAY...THE LARGE SCALE UPPER LEVEL RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL CONTINUE TO DOMINATE THE WEATHER PATTERN THROUGH THE LONG TERM PERIOD. HOWEVER THE ECMWF LATE PERIOD SOLUTIONS CONTINUES TO SHOW A POTENTIAL PATTERN CHANGE WITH AN UPPER LEVEL TROUGH MOVING OVER THE ROCKY MOUNTAINS AND INTO SOUTHWEST AND CENTRAL MONTANA BY THE MIDDLE OF NEXT WEEK. UNTIL THEN...THE PATTERN REMAINS RELATIVELY UNCHANGED WITH NEAR ZONAL FLOW ALOFT AS WEAK SHORTWAVE TROUGHS MOVES ACROSS THE AREA. SOME WEAK POCKETS OF MONSOONAL MOISTURE WILL CONTINUE TO MOVE UP THE SPINE OF THE ROCKY MOUNTAINS AS WELL AND COULD CAUSE SOME SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE EXTEND. WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE THROUGH THE BULK OF THE EXTENDED. CONTINUE TO HAVE RELATIVELY LOW CONFIDENCE IS THE PATTERN CHANGE AT THE END OF THE PERIOD...MAINLY DUE TO THE LACK OF CONSISTENCY BETWEEN SUBSEQUENT MODEL RUNS...WILL CONTINUE TO KEEP POPS LOW FOR NOW...AND WILL UPDATE AS MORE MODEL RUNS INCREASE CONFIDENCE IN A TREND. SUK && .AVIATION... UPDATED 2345Z. A DISTURBANCE ALOFT MOVING ACROSS THE AREA IS RESPONSIBLE FOR SCATTERED THUNDERSTORMS THAT WILL CONTINUE THROUGH THIS EVENING. GUSTY AND ERRATIC WINDS WILL ACCOMPANY THUNDERSTORMS. CONVECTIVE ACTIVITY SHOULD END BY 06Z. VFR CONDITIONS PREVAIL WITH BRIEF MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS. && .FIRE WEATHER... A RED FLAG WARNING WILL CONTINUE IN EFFECT FOR EASTERN JUDITH BASIN AND FERGUS COUNTIES THROUGH 10 PM WEDNESDAY EVENING. THIS IS A RESULT OF GUSTY SOUTHEAST WINDS AND LOW RELATIVE HUMIDITIES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AT LEAST THROUGH FRIDAY. THE THUNDERSTORMS WILL LIKELY BE A MIX OF WET AND DRY TYPES. LOCAL GUSTY WINDS CAN NOT BE RULED OUT. OTHERWISE LOW RELATIVE HUMIDITIES IN THE 10 TO 15 PCT RANGE WILL OCCUR THURSDAY WITH RELATIVE HUMIDITIES IN THE 15 TO 20 PCT RANGE FRIDAY. WINDS WILL GENERALLY BE LESS THAN 10 MPH. TEMPERATURES WILL NOT BE QUITE SO HOT THURSDAY AND FRIDAY. IN A NUTSHELL OTHER THAN THE CURRENT RED FLAG WARNING..CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 62 93 59 91 / 20 10 20 30 CTB 56 87 54 88 / 10 10 10 20 HLN 62 96 60 91 / 30 10 20 30 BZN 54 95 53 90 / 30 20 30 30 WEY 45 86 44 80 / 20 30 30 30 DLN 54 92 53 86 / 30 20 20 30 HVR 63 92 59 92 / 30 10 20 30 LWT 59 89 57 86 / 20 20 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FERGUS...JUDITH BASIN. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BEAVERHEAD... JEFFERSON...MADISON. && SHORT TERM...BLANK LONG TERM...COULSTON AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 3:23 PM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 323 PM MDT WED AUG 8 2012 MTZ008-015-055-092130- BEAVERHEAD-MADISON-GALLATIN- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ050-051-092130- JUDITH BASIN-FERGUS- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR NORTH OF JUDITH GAP IN JUDITH BASIN AND FERGUS COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009>014-044>049-052>054-092130- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JEFFERSON-BROADWATER-MEAGHER- 323 PM MDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY UNTIL 9 PM MDT THIS EVENING FOR PORTIONS OF SOUTHWEST MONTANA...FOR SCATTERED HIGH BASED THUNDERSTORMS WITH GUSTY ERRATIC WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 8, 6:15 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
08/08/2012 M60 MPH TOOLE MT DEPT OF HIGHWAYS
60 MPH WIND GUST MEASURED AT SWEETGRASS.
&&
NJLLocal storm report, Aug 8, 6:31 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
631 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 1 S RUDYARD 48.55N 110.55W
08/08/2012 M61 MPH HILL MT MESONET
61 MPH WIND GUST AT THE RUDYARD DAVIS MESONET SITE.
&&
BRUSDALocal storm report, Aug 8, 6:33 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
633 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
08/08/2012 M62 MPH HILL MT DEPT OF HIGHWAYS
62 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF
INVERNESS.
&&
BRUSDALocal storm report, Aug 8, 6:38 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
638 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
08/08/2012 M63 MPH HILL MT DEPT OF HIGHWAYS
63 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF
INVERNESS.
&&
BRUSDALocal storm report, Aug 8, 7:55 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM NON-TSTM WND GST HOBSON 47.00N 109.87W
08/08/2012 M54 MPH JUDITH BASIN MT TRAINED SPOTTER
54 MPH WIND GUST MEASURED IN HOBSON.
0354 PM TSTM WND GST 17 SW SIMMS 47.29N 112.15W
08/08/2012 M64 MPH LEWIS AND CLARK MT DEPT OF HIGHWAYS
64 MPH WIND GUST AT THE DOT SENSOR NEAR BOWMANS CORNER.
0445 PM TSTM WND GST 4 S CASCADE 47.22N 111.71W
08/08/2012 M50 MPH CASCADE MT TRAINED SPOTTER
0445 PM TSTM WND GST 12 NNE AUGUSTA 47.65N 112.29W
08/08/2012 M54 MPH TETON MT MESONET
WIND GUST OF 54 MPH MEASURED AT HODGKISS.
0446 PM TSTM WND GST 21 SE CASCADE 47.06N 111.39W
08/08/2012 M61 MPH CASCADE MT MESONET
MILLIGAN
0455 PM TSTM WND GST 14 SSW SIMMS 47.32N 112.09W
08/08/2012 M58 MPH LEWIS AND CLARK MT MESONET
58 MPH WIND GUST AT THE GOLF RAWS LOCATION. TIME OF
EVENT IS ESTIMATED.
0457 PM TSTM WND GST ULM 47.43N 111.51W
08/08/2012 M60 MPH CASCADE MT NWS EMPLOYEE
MEASURED WINDS OF 50 TO 60 MPH. BLOWING DUST.
0508 PM TSTM WND GST 5 WSW GREAT FALLS 47.47N 111.38W
08/08/2012 M53 MPH CASCADE MT ASOS
53 MPH WIND GUST AT THE GREAT FALLS AIRPORT.
0520 PM TSTM WND GST 1 N GREAT FALLS 47.52N 111.29W
08/08/2012 E65 MPH CASCADE MT TRAINED SPOTTER
ESTIMATED WIND GUSTS AROUND 65 MPH. PLYWOOD
SHEETING...PACKAGED SHINGLES...AND OTHER DEBRIS BLOWING
AROUND AT A CONSTRUCTION SITE.
0542 PM TSTM WND GST FLOWEREE 47.73N 111.03W
08/08/2012 E50 MPH CHOUTEAU MT TRAINED SPOTTER
ESTIMATED 45 TO 50 MPH WINDS.
0556 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
08/08/2012 M62 MPH HILL MT DEPT OF HIGHWAYS
62 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF
INVERNESS.
0611 PM TSTM WND GST 1 S RUDYARD 48.55N 110.55W
08/08/2012 M61 MPH HILL MT MESONET
61 MPH WIND GUST AT THE RUDYARD DAVIS MESONET SITE.
0615 PM TSTM WND GST 6 NNW SUNBURST 48.96N 111.94W
08/08/2012 M60 MPH TOOLE MT DEPT OF HIGHWAYS
60 MPH WIND GUST MEASURED AT SWEETGRASS.
0635 PM TSTM WND GST 2 E INVERNESS 48.55N 110.65W
08/08/2012 M63 MPH HILL MT DEPT OF HIGHWAYS
63 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF
INVERNESS.
&&
BRUSDASpecial weather statement, Aug 8, 8:04 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
804 PM MDT WED AUG 8 2012
MTZ009-012-014-046-048-049-090300-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-EASTERN PONDERA
MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY
MOUNTAIN FRONT MT-
804 PM MDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...
SOUTHEASTERN PONDERA...CENTRAL TETON AND WESTERN CASCADE COUNTIES
UNTIL 900 PM MDT...
AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF CONRAD TO 8 MILES NORTHEAST OF LINCOLN...AND MOVING EAST AT 25
MPH.
WIND GUSTS UP TO 50 MPH AND ISOLATED LIGHTNING STRIKES ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
CONRAD...
BRADY...
FAIRFIELD...
SIMMS...
DUTTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4820 11242 4821 11149 4704 11204 4697 11281
4707 11282
TIME...MOT...LOC 0203Z 258DEG 21KT 4805 11209 4705 11255
NLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:20 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty, Toole | 80 min |
| Aug 8, 8:34 PM MDT | Special Weather Statement | TFX | Cascade | 56 min |
| Aug 8, 9:03 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 47 min |
| Aug 9, 2:56 PM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Jefferson, Lewis and Clark, Meagher, Pondera and 2 more | 13 hr |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.